Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 328, NWS Wichita, KS

July 22, 2011Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 22, 2011, 6:45 PM CDT for Russell County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2011, 6:45 PM CDT (23:45 UTC)
Expired
Jul 22, 2011, 7:30 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Russell County, KS

The radar

The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WUUS53 KICT 222345
SVRICT
KSC167-230030-
/O.NEW.KICT.SV.W.0328.110722T2345Z-110723T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF
  RUSSELL...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...BUNKER HILL AND RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3889 9904 3894 9882 3888 9867 3870 9879
      3872 9899
TIME...MOT...LOC 2345Z 217DEG 13KT 3880 9890
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
3 follow-up statements
674 
WWUS53 KICT 222357
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT FRI JUL 22 2011

KSC167-230030-
/O.CON.KICT.SV.W.0328.000000T0000Z-110723T0030Z/
RUSSELL KS-
657 PM CDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
RUSSELL COUNTY UNTIL 730 PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTH OF RUSSELL...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL AND RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3889 9904 3894 9882 3888 9867 3870 9879
      3872 9899
TIME...MOT...LOC 2358Z 219DEG 14KT 3882 9885
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
910 
WWUS53 KICT 230014
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CDT FRI JUL 22 2011

KSC167-230030-
/O.CON.KICT.SV.W.0328.000000T0000Z-110723T0030Z/
RUSSELL KS-
714 PM CDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
RUSSELL COUNTY UNTIL 730 PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR RUSSELL...MOVING NORTHEAST AT
15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BUNKER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3874 9877 3875 9892 3888 9897 3894 9882
      3888 9867
TIME...MOT...LOC 0015Z 219DEG 14KT 3887 9880
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
846 
WWUS53 KICT 230022
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT FRI JUL 22 2011

KSC167-230033-
/O.EXP.KICT.SV.W.0328.000000T0000Z-110723T0030Z/
RUSSELL KS-
722 PM CDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUSSELL COUNTY WILL
EXPIRE AT 730 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS TO 45 MPH ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

LAT...LON 3874 9877 3875 9892 3888 9897 3894 9882
      3888 9867
TIME...MOT...LOC 0023Z 219DEG 14KT 3889 9877

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:30 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 22, 6:30 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT FRI JUL 22 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ISOLATED-SCATTERED THUNDERSTORMS LIKELY TO PERSIST THROUGH MID
EVENING ACROSS CENTRAL AND SOUTHWEST KS. WILL UTILIZE TEMPO TS AT
RSL WITH CB CLOUD GROUPS AT HUT AND SLN WHICH HAVE A LESSER
PROBABILITY OF A DIRECT HIT. GUSTY WINDS WILL BE THE MAIN CONCERN
NEAR ANY OF THESE STORMS. OTHERWISE...VFR CONDITIONS OUTSIDE OF
ANY STORMS TONIGHT INTO SATURDAY.

JMC

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT FRI JUL 22 2011/

DISCUSSION...

TONIGHT:
ISOLATED CONVECTION WILL LIKELY PERSIST UNTIL AROUND SUNSET IN
CENTRAL KANSAS. OTHERWISE EXPECT DRY CONDITIONS AND MILD/WARM
TEMPERATURES.

SAT-SAT NIGHT:
WILL CONTINUE SMALL CHANCES FOR LATE AFTERNOON/EVENING
THUNDERSTORMS IN CENTRAL KS...AND THIS IS DEPENDENT ON CONVECTION
FRI NIGHT LEAVING ENOUGH OF A BOUNDARY TO INITIATE STORMS.
OTHERWISE NO REAL CHANGE IN TEMPERATURES/HEAT INDICES.

SUN-SUN NIGHT:
UNCLEAR WHY NAM/GFS HAVE BEEN SO AGRESSIVE BREAKING OUT CONVECTION
SUN AFTER/EVENING...GIVEN THAT HEIGHTS/TEMPERATURES ALOFT ARE NOT
CHANGING SIGNIFICANTLY. CHANCES DO APPEAR TO INCREASE A BIT SUN
NIGHT...WITH A 850MB BAROCLINIC ZONE CUTTING ACROSS NE KS. NE
SECTIONS OF FORECAST AREA COULD GET CLIPPED BY STORMS DURING THE
NIGHT...BUT WESTWARD EXTENT IS VERY QUESTIONABLE. GIVEN LATEST
TEMPERATURE/DEWPOINT FORECASTS...WILL EXTEND EXCESSIVE HEAT
WARNING ANOTHER DAY AREAWIDE.

MON-FRI:
GIVEN LITTLE IF ANY CHANGE IN FORECAST HEIGHTS THROUGHOUT THE
PERIOD...DO NOT ANTICIPATE ANY SIGNIFICANT RELIEF FROM ONGOING
HEAT WAVE...WITH TRIPLE DIGITS LIKELY OVER MOST OF THE AREA EACH
DAY. AFTERNOON HEAT INDICES WILL ALSO BE IN THE TRIPLE DIGITS EACH
DAY OVER MOST LOCATIONS...AND HEADLINES WILL LIKELY BE NEEDED.
THERE IS A CHANCE THAT OUTFLOW AND/OR FRONT WILL WORK INTO
CENTRAL KS LATE WEEK...BUT TIMING AND HOW FAR SOUTH BOUNDARY WILL
GO IS QUESTIONABLE. BEST ESTIMATE AT THIS TIME FOR PRECIPITATION
IN CENTRAL KS IS ON THU NIGHT. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION FORECAST CONCERN IS THE CHANCES FOR THUNDERSTORMS IN
CENTRAL KANSAS THIS AFTERNOON.

VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE FORECAST
PERIOD FOR ALL TAF SITES. THERE IS A CHANCE FOR THUNDERSTORMS THIS
AFTERNOON THAT COULD IMPACT KRSL AND KSLN. THE BEST CHANCE FOR
THESE ISOLATED STORMS WILL BE AT KRSL AND HAVE INCLUDED A CB GROUP
FOR THE AFTERNOON HOURS. CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE
A FULL TEMPO OR FM GROUP AT THIS TIME. OTHERWISE...EXPECT
SOUTH TO SOUTHEASTERLY WINDS TO PREVAIL UNDER MOSTLY CLEAR SKIES.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79 104  78 102 /  10  10  10  10
HUTCHINSON      79 103  78 102 /  20  10  20  10
NEWTON          79 103  78 102 /  10  10  10  10
ELDORADO        78 101  76 102 /  10  10  10  10
WINFIELD-KWLD   80 103  80 103 /  10  10  10  10
RUSSELL         77 103  75 101 /  30  10  20  20
GREAT BEND      77 104  76 101 /  30  10  20  10
SALINA          80 104  78 101 /  20  10  20  20
MCPHERSON       79 104  77 102 /  20  10  20  10
COFFEYVILLE     79 104  78 103 /  10  10  10  10
CHANUTE         78 102  77 103 /  10  10  10  10
IOLA            78 102  77 104 /  10  10  10  10
PARSONS-KPPF    79 104  78 103 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 22, 4:32 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT FRI JUL 22 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
432 PM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY
EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR
DETAILS.

ISOLATED STORMS WILL PERSIST UNTIL AROUND SUNSET OVER MAINLY CENTRAL
KANSAS. STORMS ARE MOST LIKELY WEST OF A LINE FROM HUTCHINSON TO
SALINA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 50 MPH WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. CHECK
THE EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS. TRIPLE DIGIT
HEAT INDICES WILL CONTINUE THROUGH AT LEAST THURSDAY. ADDITIONAL
WARNINGS AND/OR ADVISORIES WILL LIKELY BE NEEDED.

THERE ARE SLIGHT CHANCES FOR STORMS SATURDAY NIGHT AND SUNDAY
AFTERNOON ACROSS CENTRAL KANSAS. THESE COULD PERSIST MOST OF SUN
NIGHT...AND AFFECT A SMALL PART OF THE FLINT HILLS AND SOUTHEAST
KANSAS. ANY OF THE STORMS THAT DEVELOP COULD BE STRONG.

VERY HIGH FIRE DANGER IS FORECAST SOUTHWEST OF A LINE FROM GREAT
BEND TO WELLINGTON ON SATURDAY...TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jul 22, 6:40 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT FRI JUL 22 2011

KSZ032-230015-
RUSSELL-
640 PM CDT FRI JUL 22 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHWEST RUSSELL COUNTY...

AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF GALATIA...OR 9 MILES SOUTHWEST
OF RUSSELL...AND MOVING NORTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:50 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.